Texas, 2014

Hail and Winter Weather in Texas, March 3 to 4, 2014

March 3 to 4, 2014 · NWS EWX · 5 events in 5 counties and zones

In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 3, 5:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 3, 5:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CST MON MAR 3 2014

.UPDATE...
MADE A QUICK UPDATE TO GRIDS/ZONES TO ADD ISOLATED THUNDER FOR THE
EARLY EVENING AND INCREASE POPS TO SLIGHT CHANCE FAR WEST AND
CHANCE EAST. COULD BE A FEW POCKETS OF SMALL HAIL/SLEET ASSOCIATED
WITH THIS CONVECTION... HOWEVER WITH TEMPERATURES STILL WELL ABOVE
FREEZING...WILL NOT MAKE ANY CHANGES TO WINTER WEATHER ADVISORY OR
WINTER STORM WARNING WHICH BEGINS AT 8 PM.

&&

.PREV DISCUSSION... /ISSUED 537 PM CST MON MAR 3 2014/

AVIATION...
ISOLATED SHOWERS AND SPOTTY AREAS OF RAIN STARTING TO DEVELOP
OVER THE HILL COUNTRY THIS EVENING AND EXPECT LIGHT RAIN TO
SPREAD OVER THE AREA TONIGHT AS WEAK UPPER TROF MOVES ACROSS.
ALTHOUGH VFR CONDITIONS TO PREVAIL AS PRECIP WILL BE
LIGHT...DO EXPECT A TRANSITION TO FREEZING RAIN AFTER 06Z AS TEMPS
DROP BELOW FREEZING. EXCEPTION WILL BE KDRT WHERE NO PRECIP IS
EXPECTED. CHCS OF PRECIP DECREASING AFTER 16Z TUESDAY AS UPPER
TROF MOVES EAST AND CHANCES ENDING AFTER 18Z. NORTHERLY WINDS TO
DIMINISH THIS EVENING TO 10 TO 15 KTS AS HIGH PRESSURE SETTLES
OVER AREA. LIGHT NORTHEAST WINDS TUESDAY MORNING...VEERING TO EAST
AND SOUTHEAST 5 TO 10 KTS AFTER 21Z AS RIDGE SLIDES EASTWARD.

PREV DISCUSSION... /ISSUED 329 PM CST MON MAR 3 2014/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
AN UPPER LEVEL TROUGH IS MOVING THROUGH THE SOUTHWESTERN STATES
THIS AFTERNOON. COLD AIR HAS SETTLED IN AT THE SURFACE AND WINDS
CONTINUE TO BE FROM THE NORTH. THIS SET UP IS LEADING INTO A
WINTER WEATHER EVENING TONIGHT. THE UPPER TROUGH WILL MOVE ACROSS
THE REGION TONIGHT AND BRING A CHANCE FOR PRECIPITATION WHICH WILL
INCREASE OVERNIGHT. PRECIPITATION WILL LIKELY START AS RAIN
EVERYWHERE AND THEN AS TEMPERATURES FALL IT WILL CHANGE OVER TO
FROZEN PRECIPITATION. THE MOST LIKELY PRECIPITATION TYPE IS
FREEZING RAIN WITH A POSSIBILITY FOR SLEET. ICE ACCUMULATION UP TO
ABOUT ONE TENTH OF AN INCH IS POSSIBLE ALONG AND NORTH OF HIGHWAY
71. WE HAVE ISSUED A WINTER STORM WARNING FOR THIS AREA FROM 8PM
TONIGHT UNTIL NOON TUESDAY. SOUTH OF THIS AREA LITTLE ACCUMULATION
IS EXPECTED ON THE GROUND. EXPOSED SURFACES...INCLUDING BRIDGES
AND OVERPASSES...WILL SEE SOME ICING. WE HAVE ISSUED A WINTER
WEATHER ADVISORY FOR THE COUNTIES SOUTH OF HIGHWAY 71 TO
I10/HIGHWAY 181. THESE HIGHWAY DESIGNATIONS SHOULD BE USED AS A
ROUGH ESTIMATE OF THE WATCH AND WARNING AREAS...IF ONE OF THESE
PASSES THROUGH YOUR COUNTY...YOUR ENTIRE COUNTY IS IN
WATCH/WARNING AREA. THERE IS ALSO A SLIGHT RISK OF THUNDERSTORMS
OVERNIGHT. ANY THUNDERSTORMS WILL ENHANCE PRECIPITATION. FROZEN
PRECIPITATION WILL LAST INTO THE MIDDLE OF TUESDAY MORNING. BY
THAT TIME TEMPERATURES WILL WARM ABOVE FREEZING AND ANY
PRECIPITATION WILL BE RAIN. RAIN CHANCES WILL END DURING THE
AFTERNOON AS THE UPPER TROUGH MOVES OFF TO THE EAST. TUESDAY NIGHT
WILL AGAIN BE CHILLY...BUT WARMER THAN TONIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
THE UPPER LEVEL PATTERN WILL BECOME NORTHWESTERLY FOR THE MIDDLE
PART OF THE WEEK. THERE WILL BE A WARMING TREND WITH DRY WEATHER
THROUGH THE REST OF THE WORK WEEK. ANOTHER UPPER LEVEL TROUGH AND
FRONTAL SYSTEM WILL MOVE INTO THE PICTURE FOR THE WEEKEND. THE
TROUGH WILL MOVE OUT OF THE ROCKIES FRIDAY NIGHT PUSHING A COLD
FRONT INTO CENTRAL TEXAS. THIS FRONT WILL MOVE THROUGH OUR CWA
SATURDAY BRINGING ANOTHER CHANCE FOR RAIN. TEMPERATURES WILL BE
WARM AND THERE IS NOT THREAT FOR WINTER WEATHER AT THIS TIME. IT
ALSO LOOKS LIKE THE ATMOSPHERE WILL BE FAIRLY STABLE...SO NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              30  47  36  62  41 /  40  40  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  27  46  33  60  38 /  40  40  -   -    0
NEW BRAUNFELS MUNI AIRPORT     29  48  35  62  40 /  40  30  -   -    0
BURNET MUNI AIRPORT            27  46  33  61  37 /  30  20  -   -    0
DEL RIO INTL AIRPORT           36  61  41  72  43 /  20  -    0  -   -
GEORGETOWN MUNI AIRPORT        27  45  34  59  38 /  40  30  -   -    0
HONDO MUNI AIRPORT             33  55  37  69  41 /  30  20  -   -    0
SAN MARCOS MUNI AIRPORT        28  47  34  61  39 /  40  40  -   -    0
LA GRANGE - FAYETTE REGIONAL   30  46  38  60  41 /  50  50  -   -   -
SAN ANTONIO INTL AIRPORT       34  49  40  67  44 /  40  30  -   -    0
STINSON MUNI AIRPORT           34  51  38  66  44 /  40  30  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR THE FOLLOWING
COUNTIES: BEXAR...BLANCO...CALDWELL...COMAL...DE WITT...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
WILSON.

WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
COUNTIES: BASTROP...BURNET...FAYETTE...LEE...LLANO...TRAVIS...
WILLIAMSON.

&&

MESOSCALE/AVIATION...07
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Mar 3, 9:35 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
935 AM CST MON MAR 3 2014

TXZ171>173-183>194-202>209-217>225-228-041300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
935 AM CST MON MAR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...WINTER STORM WARNING IN EFFECT 8PM MONDAY EVENING TO NOON TUESDAY...

...WINTER WEATHER ADVISORY IS IN EFFECT FROM 8PM MONDAY EVENING TO
NOON TUESDAY...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION TONIGHT INTO
TUESDAY MORNING WILL GENERATE ANOTHER CHANCE FOR RAIN. TEMPERATURES
THIS EVENING AND TUESDAY MORNING WILL BE NEAR OR BELOW FREEZING
ACROSS THE EASTERN HILL COUNTRY AND ADJACENT AREAS...INCLUDING THE
AUSTIN METRO AREA. AS A RESULT OF THE COLD TEMPERATURES AND
CHANCES FOR RAIN...FREEZING RAIN AND SLEET IS A POSSIBILITY. THERE
IS ALSO THE POSSIBILITY OF THUNDER IN SOME LOCATIONS WITH THE
FREEZING RAIN AND SLEET. LITTLE OR NO ACCUMULATIONS ARE EXPECTED
NORTH OF INTERSTATE 10 TO HIGHWAY 71. ACCUMULATIONS UP TO ONE
TENTH OF AN INCH ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 71.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE FOR FREEZING RAIN AND SLEET WILL CONTINUE INTO TUESDAY
MORNING. TEMPERATURES WILL REMAIN BELOW FREEZING UNTIL THE LATE
MORNING HOURS. THE THREAT FOR HAZARDOUS TRAVEL CONDITIONS WILL
CONTINUE UNTIL TEMPERATURES BEGIN TO WARM ABOVE FREEZING. THE
WINTER WEATHER ADVISORY AND WINTER STORM WARNING PRODUCTS ARE IN
EFFECT UNTIL NOON TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 3, 7:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CST MON MAR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             SEA WORLD               29.46N  98.70W
03/03/2014  E0.25 INCH       BEXAR              TX   PUBLIC

&&

EVENT NUMBER EWX1400146

SBS
Local storm report, Mar 3, 8:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CST MON MAR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 WNW ZORN              29.78N  98.06W
03/03/2014  E0.50 INCH       COMAL              TX   NWS EMPLOYEE

            PEA TO HALF INCH SIZE HAIL

&&

EVENT NUMBER EWX1400147

SBS
Local storm report, Mar 3, 8:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CST MON MAR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             5 NW GERONIMO           29.70N  98.03W
03/03/2014  E0.25 INCH       GUADALUPE          TX   NWS EMPLOYEE

&&

EVENT NUMBER EWX1400148

SBS
Local storm report, Mar 3, 8:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CST MON MAR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             TARPLEY                 29.63N  99.28W
03/03/2014  E0.50 INCH       BANDERA            TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX1400149

SBS
Special weather statement, Mar 3, 8:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
817 PM CST MON MAR 3 2014

TXZ186-187-189-204-040300-
BANDERA-KENDALL-KERR-MEDINA-
817 PM CST MON MAR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANDERA...NORTHERN
MEDINA...EXTREME SOUTHEASTERN KERR AND SOUTHWESTERN KENDALL COUNTIES
UNTIL 900 PM CST...

AT 811 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF TARPLEY...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BANDERA...
  BOERNE...
  BANDERA FALLS...
  PIPE CREEK...
  NELSON CITY...
  WALNUT GROVE...
  WELFARE...
  WARING...
  KREUTZBERG...
  SISTERDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3002 9873 2979 9860 2956 9921 2973 9930
TIME...MOT...LOC 0217Z 243DEG 29KT 2969 9916
Local storm report, Mar 3, 8:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CST MON MAR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             SEA WORLD               29.46N  98.70W
03/03/2014  E0.25 INCH       BEXAR              TX   PUBLIC

0634 PM     HAIL             2 SE SAN ANTONIO        29.44N  98.48W
03/03/2014  E0.25 INCH       BEXAR              TX   BROADCAST MEDIA

0645 PM     HAIL             KERRVILLE               30.04N  99.14W
03/03/2014  E0.25 INCH       KERR               TX   BROADCAST MEDIA

0745 PM     HAIL             6 WNW ZORN              29.78N  98.06W
03/03/2014  E0.50 INCH       COMAL              TX   NWS EMPLOYEE

            PEA TO HALF INCH SIZE HAIL

0804 PM     HAIL             5 NW GERONIMO           29.70N  98.03W
03/03/2014  E0.25 INCH       GUADALUPE          TX   NWS EMPLOYEE

0805 PM     HAIL             TARPLEY                 29.63N  99.28W
03/03/2014  E0.50 INCH       BANDERA            TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX1400146 EWX1400144 EWX1400145 EWX1400147 EWX1400148
EWX1400149

SBS

The radar

The Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

4 winter weather, 1 hail. Local standard time, as filed.

Hail, Kendall

When
March 3, 9:00 PM CST
Where
Kendall County, 2.27 mi SE of Boerne Sabina Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.850, -98.690

Winter Weather, Caldwell

When
March 4, 12:40 AM CST to 7:00 AM CST
Where
Caldwell forecast zone
Reported by
Emergency Manager
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.

Winter Weather, Fayette

When
March 4, 12:40 AM CST to 7:00 AM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.

Winter Weather, Travis

When
March 4, 12:40 AM CST to 7:00 AM CST
Where
Travis forecast zone
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.

Winter Weather, Williamson

When
March 4, 12:40 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

In the wake of a strong cold front, a shallow layer of cold air settled over South Central Texas. An upper level trough moved across the southern plains and caused elevated thunderstorms during the evening of March 3rd. Some of these storms produced small hail. Then isentropic upglide of warm moist air turned the precipitation frozen during the early morning hours of the 4th. The first report of freezing rain came at 12:40am in Travis County. Icy bridges and overpasses were reported in Travis, Williamson, Fayette, and Caldwell Counties. In Fayette County, county office and school openings were delayed on March 4th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502654, 503003, 503004, 503005, 503006.